Dog Antihistamine Poisoning
Dog Antihistamine Poisoning
Although some antihistamines may seem harmless to you, they can be lethal to your cat.
Medications that contain the following ingredients need to be avoided:
1. Diphenhydramine – found in Sominex, Nytol, Sleep-Eze, some cough medicines and Benadryl.
2. Clemasitine – Tavist
3. Brompheniramine and chlorpheniramine – Chlor-Trimeton and other cough medicines.
4. Dimenhydrinate – Dramamine
5. Meclizine – Bonine
6. Cyclizine – Marezine
7. Terfenadine – Seldane
8. Hydroxyzine – Vistaril and Atarax
9. Loratidine – Claritin
Although seemingly harmless, they are not meant for administration to dogs and should be kept securely enclosed in a medicine cabinet or other cabinet.
Antihistamines are called H1 antagonists. Sensitivity to certain substances can cause an allergic reaction and these medications are used to combat that hypersensitivity. They are used for allergic reactions associated with pollens and other allergens such as dust mites, mold, etc. in humans. While Benadryl (diphenhydramine) is sometimes prescribed by your veterinarian, the indiscriminate administration can lead to difficulties with your dog.
The dangerous or harmful dose of these medications will depend on the product and the dog. While Benadryl can be ordered for various skin irritations and other potential allergic reactions and Dog Allergies, it should not be given unless under the direct advice of your family veterinarian.
Signs of Toxicity
Potential for Dog Depression and Dog Difficulty Breathing problems may occur. On the other hand, your dog may also exhibit hyperactivity, Dog Seizures, tremors and hyper excitability. There can be a rise in body temperature. Other signs are Dog Vomiting, pupils may become dilated and some disorientation may be evident. Heart rate and rhythm can become irregular with either an increase or decrease in the rate.
What to do
It is up to you to induce vomiting, your vet may tell you to give one teaspoon of hydrogen peroxide per each five pounds of weight. Under no circumstances should you give more than three teaspoons at any one time. This can be done at ten minute intervals for three episodes. If this does not induce vomiting, stop the administration.
In the event that your dog is unconscious or having trouble breathing, do not induce vomiting. Just get your dog to the veterinarian as quickly as possible. Keep the dog exposed to good air flow. This will assist with breathing as well as preventing hyperthermia.
What your veterinarian will do
Generally the veterinarian will continue to induce vomiting if your dog is conscious. If not, a gastric lavage will be performed. This is a washing out of the stomach. After the lavage, activated charcoal will be given to the dog. There may be a need for medication that will control seizures or regulate the heart rate. IV fluids will be given and hyperthermia will be treated. Since antihistamines are excreted through the kidneys, it is very important to induce good urine production, otherwise Dog Renal Failure can occur.
Of all of the things you can do, getting your dog to a veterinarian is most important. Emergency clinics or animal hospitals often have emergency phone numbers and these should always be available to you.